Alert archive / Massachusetts / Wind Chill Advisories in 2006

Wind Chill Advisory 3, NWS Boston/Norton, MA

February 26, 20064 counties in Massachusetts

NWS Boston/Norton, MA issued this wind chill advisory at Feb 26, 2006, 4:33 AM EST for 4 counties in Massachusetts. It took effect at Feb 26, 2006, 11:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2006, 4:33 AM EST (09:33 UTC)
In effect from
Feb 26, 2006, 11:00 PM EST
Expired
Feb 27, 2006, 9:00 AM EST
In force
10 hr
Issued by
NWS Boston/Norton, MA

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 117 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2006-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2006-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -825 square meters per square second.1939587897117136156175194214Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
-825 m²/s²
0-3 km storm-relative helicity
2038 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KBOX 260933
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
433 AM EST SUN FEB 26 2006

...BITTERLY COLD WIND CHILLS EXPECTED TONIGHT...

.A NORTHWEST FLOW OF ARCTIC AIR FROM SOUTHEASTERN CANADA WILL BRING
BITTERLY COLD WIND CHILLS TONIGHT.

MAZ002>004-008>012-261745-
/O.NEW.KBOX.WC.Y.0003.060227T0200Z-060227T1200Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER
433 AM EST SUN FEB 26 2006

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 AM
EST MONDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 7 AM EST
MONDAY. THE WIND CHILL ADVISORY HAS BEEN ISSUED FOR ALL OF
FRANKLIN...HAMPDEN...HAMPSHIRE AND WORCESTER COUNTIES IN CENTRAL
AND WESTERN MASSACHUSETTS.

THE COMBINATION OF FRIGID TEMPERATURES AND SUSTAINED WIND SPEEDS
WILL LOWER WIND CHILLS TO BETWEEN MINUS 15 AND MINUS 20 DEGREES FOR
SEVERAL HOURS TONIGHT ACROSS WESTERN AND CENTRAL MASSACHUSETTS.

A WIND CHILL ADVISORY IS ISSUED WHEN THE WIND CHILL INDEX IS
LIKELY TO REACH -15 TO -24 DEGREES FOR AT LEAST 3 HOURS. 
FROSTBITE CAN DEVELOP IN JUST 30 MINUTES WITH A WIND CHILL INDEX
OF -20.  IF YOU ARE HEADING OUTDOORS...DRESS IN LAYERS AND WEAR A
HAT AND GLOVES.

$$

STRAUSS
3 follow-up statements
000 
WWUS41 KBOX 261716
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1216 PM EST SUN FEB 26 2006

...BITTERLY COLD WIND CHILLS EXPECTED TONIGHT...

.A NORTHWEST FLOW OF ARCTIC AIR FROM SOUTHEASTERN CANADA WILL
BRING BITTERLY COLD WIND CHILLS TONIGHT.

MAZ002>004-008>012-270130-
/O.CON.KBOX.WC.Y.0003.060227T0200Z-060227T1200Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER
1216 PM EST SUN FEB 26 2006

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 7 AM EST MONDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
7 AM EST MONDAY. 

THE COMBINATION OF FRIGID TEMPERATURES AND SUSTAINED WIND SPEEDS
WILL LOWER WIND CHILLS TO BETWEEN MINUS 15 AND MINUS 20 DEGREES
FOR SEVERAL HOURS TONIGHT ACROSS WESTERN AND CENTRAL
MASSACHUSETTS.

A WIND CHILL ADVISORY IS ISSUED WHEN THE WIND CHILL INDEX IS
LIKELY TO REACH -15 TO -24 DEGREES FOR AT LEAST 3 HOURS.
FROSTBITE CAN DEVELOP IN JUST 30 MINUTES WITH A WIND CHILL INDEX
OF -20.  IF YOU ARE HEADING OUTDOORS...DRESS IN LAYERS AND WEAR A
HAT AND GLOVES.

$$

STRAUSS
000 
WWUS41 KBOX 262026
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
326 PM EST SUN FEB 26 2006

...BITTERLY COLD WIND CHILLS EXPECTED LATE TONIGHT AND EARLY MONDAY
MORNING...

.A NORTHWEST FLOW OF ARCTIC AIR FROM SOUTHEASTERN CANADA WILL
BRING BITTERLY COLD WIND CHILLS LATE TONIGHT AND EARLY MONDAY 
MORNING.

MAZ002>004-008>012-270430-
/O.EXT.KBOX.WC.Y.0003.060227T0400Z-060227T1400Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER
326 PM EST SUN FEB 26 2006

...WIND CHILL ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO
9 AM EST MONDAY...

THE WIND CHILL ADVISORY IS NOW IN EFFECT FROM 11 PM THIS EVENING
TO 9 AM EST MONDAY FOR WESTERN AND CENTRAL MASSACHUSETTS.

THE COMBINATION OF FRIGID TEMPERATURES FALLING TO BETWEEN MINUS 5 AND
5 ABOVE ZERO OVERNIGHT...WILL COMBINE WITH SUSTAINED WIND SPEEDS
BETWEEN 10 AND 20 MPH. THIS WILL LOWER WIND CHILLS TO BETWEEN MINUS
15 AND MINUS 20 DEGREES FOR SEVERAL HOURS LATE TONIGHT AND EARLY
MONDAY MORNING ACROSS WESTERN AND CENTRAL MASSACHUSETTS.

A WIND CHILL ADVISORY IS ISSUED WHEN THE WIND CHILL INDEX IS
LIKELY TO REACH -15 TO -24 DEGREES FOR AT LEAST 3 HOURS.
FROSTBITE CAN DEVELOP IN JUST 30 MINUTES WITH A WIND CHILL INDEX
OF -20.  IF YOU ARE HEADING OUTDOORS...DRESS IN LAYERS AND WEAR A
HAT AND GLOVES.

$$

FRANK/STRAUSS
000 
WWUS41 KBOX 270918
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
418 AM EST MON FEB 27 2006

...BITTERLY COLD WIND CHILLS EARLY THIS MORNING...

.A NORTHWEST FLOW OF ARCTIC AIR FROM SOUTHEASTERN CANADA CONTINUES
TO BRING BITTERLY COLD WIND CHILLS EARLY THIS MORNING.

MAZ002>004-008>012-271400-
/O.CON.KBOX.WC.Y.0003.000000T0000Z-060227T1400Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER
418 AM EST MON FEB 27 2006

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING FOR WORCESTER...HAMPDEN...HAMPSHIRE AND FRANKLIN COUNTIES
IN CENTRAL AND WESTERN MASSACHUSETTS.

THE COMBINATION OF FRIGID TEMPERATURES FALLING TO BETWEEN MINUS
5 AND 5 ABOVE ZERO EARLY THIS MORNING AND SUSTAINED WIND SPEEDS
BETWEEN 10 AND 20 MPH WILL BRING WIND CHILLS DOWN TO AROUND MINUS
15 DEGREES ACROSS PORTIONS OF CENTRAL AND WESTERN MASSACHUSETTS.

A WIND CHILL ADVISORY IS ISSUED WHEN THE WIND CHILL INDEX IS
LIKELY TO REACH -15 TO -24 DEGREES FOR AT LEAST 3 HOURS.
FROSTBITE CAN DEVELOP IN JUST 30 MINUTES WITH A WIND CHILL INDEX
OF -20.  IF YOU ARE HEADING OUTDOORS...DRESS IN LAYERS AND WEAR A
HAT AND GLOVES.

$$

STRAUSS

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind chill advisory went out at Feb 26, 4:28 AM EST, 5 minutes earlier.

Area forecast discussion, Feb 26, 4:28 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
428 AM EST SUN FEB 26 2006

.SHORT TERM /TODAY THROUGH MONDAY/...
COMING SOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
VERY WEAK SURFACE LOW PRESSURE TROUGH SCOOTS ACROSS THE REGION
BETWEEN 00Z AND 06Z TUE. CANNOT RULE OUT SOME FLURRIES WITH THIS.
OTHERWISE SKIES WILL BECOME MOSTLY CLEAR. WINDS WILL STILL BE STRONG
OVER THE COASTAL WATERS BUT INLAND...WINDS SHOULD DECOUPLE AS TEMPS
PLUMMET AGAIN TO SINGLE DIGITS.

COLD WEATHER WILL CONTINUE ON TUE WITH A GOOD DEAL OF SUNSHINE AND
WEAK HIGH PRESSURE IN CONTROL.  850 MB TEMPS MODERATE FROM -20C TO
-13C AND HIGH TEMPS SHOULD MAKE IT INTO LOWER AND MID 30S EXCEPT
UPPER 20S SOUTHWEST NH.

ON TUE NIGHT...A BAND OF CLOUDINESS ROTATING AROUND LOW PRESSURE
WELL TO OUR NORTHEAST SHOULD COME AS FAR SOUTH AS THE MAINE/NEW
HAMPSHIRE BORDER THEN HEAD OUT TO SEA...SO SKIES SHOULD REMAIN
MOSTLY CLEAR FOR SOUTHERN NEW ENGLAND.

WED LOOKS TO BE NICE WITH HIGH PRESSURE CENTERED OVER US AND
TEMPERATURES MODERATING FURTHER...ALLOWING FOR HIGHS FROM 36-42
ACROSS SOUTHERN AREAS.

THE NEXT MAIN WEATHER MAKER WILL BE LOW PRESSURE INTENSIFYING AS IT
DROPS SOUTHEASTWARD ACROSS THE EASTERN GREAT LAKES WED NIGHT AND
ACROSS SOUTHERN NEW ENGLAND ON THU.  WINDS WILL SHIFT TO THE SOUTH
ALLOWING MOISTURE TO BE DRAWN INTO THE REGION. RIGHT NOW IT APPEARS
THAT CONDITIONS WILL BE COLD ENOUGH FOR THE PRECIPITATION TO START
AS SNOW...THEN CHANGE TO A MIXED BAG OF SNOW...SLEET...FREEZING
RAIN...AND THEN TO PLAIN RAIN FROM SOUTH TO NORTH.  HOW QUICKLY THE
TRANSITION OCCURS WILL DETERMINE HOW MUCH SNOW WOULD ACCUMULATE.
THE CHANCES ARE BEST IN SOUTHERN NEW HAMPSHIRE...AS THE CHANGEOVER
WOULD TAKE THE LONGEST THERE.

THAT SYSTEM DEPARTS BY THU EVENING WITH QUIET AND COOL WEATHER
REMAINING FOR FRI AND SAT.

&&

.AVIATION...
COMING SOON.

&&

.MARINE...
SHORT TERM MARINE...COMING SOON.
IN THE LONG TERM...GALE FORCE GUSTS TO 45 KNOTS ARE FORECAST OVER
THE OUTER WATERS MON EVENING...SUBSIDING TO 35 KNOTS OVERNIGHT.
SMALL CRAFT ADVISORY LEVEL W TO NW WINDS SHOULD CONTINUE TUE THROUGH
WED MORNING. WINDS AND SEAS BECOME LIGHT AND SHIFT TO THE NE THEN SE
AS THE LOW PRESSURE ADVANCES WED NIGHT AND THU.  S TO SW WINDS MAY
REACH SMALL CRAFT ADVISORY LEVELS AGAIN THU WITH A FEW GALE GUSTS
NOT OUT OF THE QUESTION FOR THE SOUTHERNMOST OUTER WATERS.  NW WINDS
BEHIND THIS SYSTEM WILL STILL BE ON THE GUSTY SIDE FRI AND SAT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND CHILL ADVISORY FOR MAZ002>004-008>012 FROM 9 PM SUNDAY TO
     7 AM MONDAY.
  ...WIND ADVISORY FOR MAZ022-024 UNTIL 8 AM SUNDAY.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ230-236 UNTIL 6 PM SUNDAY.
  ...GALE WARNING FOR ANZ231>235-237-250-254-255 UNTIL 11 AM SUNDAY.
&&

SHORT TERM...STRAUSS
LONG TERM...FIELD
AVIATION...STRAUSS
MARINE...STRAUSS/FIELD
Hazardous weather outlook, Feb 25, 5:08 AM EST, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
508 AM EST SAT FEB 25 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-261010-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
508 AM EST SAT FEB 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...
SOUTHERN NEW HAMPSHIRE...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT
AN ALBERTA CLIPPER WILL CROSS THE REGION LATE THIS AFTERNOON
AND EARLY EVENING. SNOW IS EXPECTED TO BEGIN LATE THIS
MORNING AND END NEAR OR AROUND MIDNIGHT. OCEAN EFFECT SNOW
SHOWERS WILL LINGER ON CAPE COD. SNOW WILL BE BRIEFLY HEAVY THIS
AFTERNOON. SNOWFALL ACCUMULATIONS ARE EXPECTED TO RANGE FROM 2 TO 4
INCHES IN NORTHERN CONNECTICUT...NORTHERN RHODE ISLAND AND INTERIOR
SOUTHEASTERN MASSACHUSETTS. FOUR TO SIX INCHES CAN BE EXPECTED FROM
THE MASS PIKE NORTHWARD TO AROUND ROUTE 2. FOUR TO EIGHT INCH
ACCUMULATIONS ARE FORECAST IN SOUTHWESTERN NEW HAMPSHIRE AND ESSEX
COUNTY MASSACHUSETTS. HIGHEST TOTALS SHOULD OCCUR ACROSS THE
MONADNOCKS. THERE IS A CHANCE SNOWFALL TOTALS MAY EXCEED SIX INCHES
IN PORTIONS OF NORTHERN MIDDLESEX COUNTY AND NORTHERN WORCESTER
COUNTY. GUSTY WINDS BEHIND THE CLIPPER MAY BRING A BRIEF PERIOD OF
BLOWING AND DRIFTING SNOW TONIGHT. GALE FORCE WINDS FROM THE
NORTHWEST WITH GUSTS TO 40 TO 45 KT SHOULD OCCUR ACROSS THE OUTER
WATERS TONIGHT. A WIND ADVISORY OR BLOWING SNOW ADVISORY MAY BE
NECESSARY FOR CAPE COD AND NANTUCKET ISLAND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A WIND CHILL ADVISORY MAY BE NECESSARY FOR PORTIONS OF WESTERN
AND CENTRAL MASSACHUSETTS SUNDAY NIGHT AS WIND CHILLS DROP TO
MINUS 15 TO MINUS 20 DEGREES.

GALE FORCE WIND GUSTS ARE EXPECTED AT TIMES FROM SUNDAY NIGHT
THROUGH TUESDAY ACROSS THE OPEN WATERS. AREAS OF FREEZING SPRAY
SHOULD ALSO OCCUR SUNDAY NIGHT AND MONDAY MORNING ACROSS THE WATERS
OF EASTERN MASSACHUSETTS.

ANOTHER STORM SYSTEM MAY BRING SNOW OR SNOW CHANGING TO RAIN TO THE
REGION WEDNESDAY NIGHT AND THURSDAY.  ITS STILL TOO EARLY TO GIVE
SPECIFIC DETAILS ON THIS POTENTIAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SNOW ACCUMULATIONS REACHING OR
EXCEEDING 2 INCHES...AND SNOWFALL RATES OF ONE INCH PER HOUR OR
GREATER.

STRAUSS

Nearby

Wind Chill Advisories in Massachusetts, 2006Every wind chill advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.